Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Indianapolis, IN

May 23, 2020Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2020, 5:33 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 5:33 PM EDT (21:33 UTC)
Expired
May 23, 2020, 6:15 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS53 KIND 232133
SVRIND
INC071-079-232215-
/O.NEW.KIND.SV.W.0046.200523T2133Z-200523T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
533 PM EDT Sat May 23 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in south central Indiana...
  Southwestern Jennings County in southeastern Indiana...

* Until 615 PM EDT.

* At 532 PM EDT, a severe thunderstorm was located over Brownstown,
  or 11 miles southwest of Seymour, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Brownstown, Crothersville and Vallonia. 

This includes Interstate 65 between mile markers 37 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3877 8615 3894 8618 3900 8577 3883 8571
      3882 8576 3881 8577 3881 8579 3879 8581
      3878 8581 3877 8605 3878 8606 3877 8607
      3878 8610 3877 8610
TIME...MOT...LOC 2132Z 261DEG 20KT 3887 8608 

HAIL...1.00IN
WIND...60MPH
 
$$

Ryan
2 follow-up statements
255 
WWUS53 KIND 232149
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
549 PM EDT Sat May 23 2020

INC071-079-232215-
/O.CON.KIND.SV.W.0046.000000T0000Z-200523T2215Z/
Jackson IN-Jennings IN-
549 PM EDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

At 548 PM EDT, a severe thunderstorm was located near Brownstown, or
7 miles southwest of Seymour, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Seymour, Brownstown, Crothersville and Cortland. 

This includes Interstate 65 between mile markers 37 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 8577 3883 8571 3882 8576 3881 8577
      3881 8579 3879 8581 3878 8581 3877 8605
      3878 8606 3877 8607 3880 8609 3896 8605
TIME...MOT...LOC 2148Z 261DEG 19KT 3888 8598 

HAIL...1.25IN
WIND...60MPH
 
$$

Ryan
117 
WWUS53 KIND 232200
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
600 PM EDT Sat May 23 2020

INC071-079-232215-
/O.CON.KIND.SV.W.0046.000000T0000Z-200523T2215Z/
Jackson IN-Jennings IN-
600 PM EDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN JACKSON AND SOUTHWESTERN JENNINGS COUNTIES...

At 600 PM EDT, a severe thunderstorm was located near Seymour, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Seymour and Crothersville. 

This includes Interstate 65 between mile markers 37 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3897 8576 3883 8571 3882 8576 3881 8577
      3881 8579 3879 8581 3878 8581 3878 8606
      3881 8604 3893 8599
TIME...MOT...LOC 2200Z 261DEG 20KT 3889 8589 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:03 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 4:03 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
403 PM EDT Sat May 23 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 336 PM EDT Sat May 23 2020

The potential for thunderstorms and severe weather remain through
the afternoon and evening. Persistent SW flow over the area will
bring above average temperatures and Gulf moisture through the
week with daily chances of thunderstorms.

&&

.NEAR TERM /This Afternoon and Tonight/...

Issued at 336 PM EDT Sat May 23 2020

A surface low is located over western Iowa at the time of
writing, putting central Indiana in a portion of the warm sector
are bringing thunderstorms to the area. Already today there have
been a few severe storms in the area with more possible into this
evening. Models and current mesoanalysis indicate a continuation
of surface CAPE in excess of 1500 J/kg and dew points well into
the 60s. The environment will still be suitable for some hail and
damaging winds within storms this afternoon and evening.

The threat for severe weather will diminish as daytime heating
fades away with sunset. There could still be some lingering storms
overnight across our northern counties, but severe weather is not
expected at this time.

&&

.SHORT TERM /Tomorrow through Tuesday/...

Issued at 336 PM EDT Sat May 23 2020

A large trough will be set up over the central U.S. for the short
term. This will bring SW flow to much of the midwest and thus
pulling in warmth and moisture from the Gulf. These conditions
will make the environment favorable for diurnal convection each
day. Remember, when thunder roars go indoors as best chances for
storms will be during the afternoon hours. Highs in the 80s are in
the forecast throughout the period. Depending on how cloud
coverage and how the afternoon storms play out, some areas could
even get near 90 degrees, particularly for Sunday and Monday.

&&

.LONG TERM /Monday night through Friday/...
Issued at 222 PM EDT Fri May 23 2020

Warm temperatures and occasional convection will highlight the long
term.

Models and ensembles agree split flow will result in the faster flow
to graze the upper Great Lakes as an upper low settles across the
southern Plains. At the surface, there will be a warm, moist and
unstable flow of Gulf air across central Indiana. This will result
in prolonged above normal temperatures and mainly afternoon
mesoscale convection due to displaced dynamics.

The National Blend looks good regarding temperature and PoP trends.

&&

.AVIATION /Discussion for the 23/18Z TAF Issuance/...
Issued at 1245 PM EDT Sat May 23 2020

GFS LAMP and SREF lend high confidence in VFR conditions away from
convection. High Resolution Rapid Refresh suggest scattered
thunderstorms will move over central Indiana 18z-24z. Confidence in
timing for each terminal is low to moderate though, so will keep
VCTS going through 00z unless last minute radar data improves
confidence enough for tempo groups.

Winds will be from the south around 10 knots and then switch to
southwest less than 10 knots after 09z Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
NEAR TERM...KH
SHORT TERM...KH
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, May 23, 4:19 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Sat May 23 2020

INZ021-028>031-035>049-051>057-060>065-067>072-242030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
419 PM EDT Sat May 23 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is a MARGINAL RISK for severe thunderstorms across
much of Central Indiana this afternoon and evening.

Hazards: Large Hail...Damaging Winds...Lightning.

Timing: Through 9pm.

Discussion: An upper level weather disturbance along with a warm and
humid air mass across Central Indiana may result in scattered
showers and thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible Sunday through Friday.

Discussion: A warm and humid air mass will arrive over Central
Indiana this weekend. Afternoon and evening showers and
thunderstorms are possible Sunday through Friday. It is too soon to
determine if the storms will be severe. Lightning is a threat from
any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 23, 12:39 PM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 PM EDT Sat May 23 2020

INZ044-051-052-231730-
Clay IN-Parke IN-Vigo IN-
1239 PM EDT Sat May 23 2020

...SPECIAL WEATHER STATEMENT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dennison, or near Marshall, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Fontanet,
Shepardsville, Lena, Bridgeton, North Terre Haute, Indiana State
University and Sandford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3958 8753 3961 8748 3961 8738 3965 8739
      3980 8712 3965 8701 3954 8701 3933 8751
      3936 8753
TIME...MOT...LOC 1639Z 238DEG 28KT 3944 8760

MK
Special weather statement, May 23, 2:54 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
254 PM EDT Sat May 23 2020

INZ047>049-056-057-231945-
Rush IN-Henry IN-Shelby IN-Hancock IN-Marion IN-
254 PM EDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHERN
HANCOCK...NORTHWESTERN RUSH...SOUTHEASTERN MARION AND SOUTHWESTERN
HENRY COUNTIES UNTIL 345 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Beech Grove, or 12 miles northwest of Shelbyville,
moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Shelbyville, Greenfield, Rushville, Knightstown, New
Palestine, Morristown, Carthage, Fairland, Spring Lake, Arlington and
Boggstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3962 8544 3954 8595 3964 8595 3964 8600
      3973 8603 3988 8553
TIME...MOT...LOC 1853Z 254DEG 29KT 3967 8591

MK
Local storm report, May 23, 3:50 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 ENE ARLINGTON         39.65N 85.52W
05/23/2020  E0.70 INCH       RUSH               IN   EMERGENCY MNGR

            DIME SIZED HAIL AND THUNDERSTORM WINDS IN
            EXCESS OF 50 MPH.

&&

MK
Local storm report, May 23, 3:52 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 N RUSHVILLE           39.64N 85.44W
05/23/2020  E0.25 INCH       RUSH               IN   EMERGENCY MNGR

&&

MK
Local storm report, May 23, 4:36 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 ENE ARLINGTON         39.65N 85.52W
05/23/2020                   RUSH               IN   EMERGENCY MNGR

            TREES DOWN.

&&

MK
Special weather statement, May 23, 4:48 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
448 PM EDT Sat May 23 2020

INZ063-064-232115-
Brown IN-Bartholomew IN-
448 PM EDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN AND
NORTHWESTERN BARTHOLOMEW COUNTIES UNTIL 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, or 15 miles west of Columbus, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus, Nashville, Edinburgh, Spearsville, Beanblossom, Gnaw Bone
and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3920 8628 3933 8628 3934 8593 3914 8593
TIME...MOT...LOC 2047Z 272DEG 26KT 3924 8619

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:39 PM EDTSpecial Weather StatementINDVigo51 min
May 23, 2:06 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion24 min
May 23, 2:51 PM EDTAreal Flood AdvisoryINDHendricks, Marion3 hr
May 23, 2:54 PM EDTSpecial Weather StatementINDRush51 min
May 23, 3:06 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby24 min
May 23, 3:36 PM EDTSevere Thunderstorm WarningINDRush39 min
May 23, 4:04 PM EDTAreal Flood AdvisoryINDRush3 hr
May 23, 4:48 PM EDTSpecial Weather StatementINDBrown27 min
May 23, 5:39 PM EDTSpecial Weather StatementINDBartholomew36 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur32 min
May 23, 6:02 PM EDTAreal Flood AdvisoryINDJackson3 hr
May 23, 6:10 PM EDTSevere Thunderstorm WarningINDJackson, Jennings17 min
May 23, 6:24 PM EDTAreal Flood AdvisoryINDBartholomew3 hr
May 23, 6:26 PM EDTSpecial Weather StatementINDDecatur19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.